Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 7, NWS Sioux Falls, SD

April 30, 2024Dixon County, Nebraska; Clay County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 30, 2024, 3:14 PM CDT for Dixon County, Nebraska; Clay County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2024, 3:14 PM CDT (20:14 UTC)
Expired
Apr 30, 2024, 3:45 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dixon County, NE, Clay County, SD

The radar

The Sioux Falls radar (KFSD), 92 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
1819 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

016 
WUUS53 KFSD 302014
SVRFSD
NEC051-SDC027-302045-
/O.NEW.KFSD.SV.W.0007.240430T2014Z-240430T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
314 PM CDT Tue Apr 30 2024

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Dixon County in northeastern Nebraska...
  Southeastern Clay County in southeastern South Dakota...

* Until 345 PM CDT.

* At 313 PM CDT, a severe thunderstorm was located near Wynot, or 8
  miles west of Vermillion, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Vermillion and Meckling around 320 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4276 9701 4277 9704 4277 9713 4281 9715
      4308 9681 4274 9681 4261 9701
TIME...MOT...LOC 2013Z 227DEG 36KT 4274 9707 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

IG
2 follow-up statements
495 
WWUS53 KFSD 302030
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
330 PM CDT Tue Apr 30 2024

NEC051-SDC027-302045-
/O.CON.KFSD.SV.W.0007.000000T0000Z-240430T2045Z/
Dixon NE-Clay SD-
330 PM CDT Tue Apr 30 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTH CENTRAL DIXON AND EASTERN CLAY COUNTIES...

At 330 PM CDT, a severe thunderstorm was located near Vermillion,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Dixon and eastern Clay Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4277 9699 4288 9705 4308 9681 4274 9681
      4267 9693
TIME...MOT...LOC 2030Z 227DEG 36KT 4286 9690 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

IG
608 
WWUS53 KFSD 302035
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
335 PM CDT Tue Apr 30 2024

NEC051-SDC027-302045-
/O.EXP.KFSD.SV.W.0007.000000T0000Z-240430T2045Z/
Dixon NE-Clay SD-
335 PM CDT Tue Apr 30 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DIXON AND
EASTERN CLAY COUNTIES WILL EXPIRE AT 345 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

&&

LAT...LON 4277 9699 4288 9705 4308 9681 4274 9681
      4267 9693
TIME...MOT...LOC 2035Z 227DEG 36KT 4289 9686 

$$

IG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:04 PM CDT, 10 minutes earlier. Its key messages:

  • Strong to severe storms remain on track for this afternoon. Large hail from quarter/half dollar size is expected for most of the area. The largest hail, up to 2 inches in diameter, remains possible across the highway-20 corridor. Damaging winds to 70 mph and an isolated chance for a tornado will continue for the entire area through this evening. Brief heavy rain is also possible which could result in minor flooding.
  • A Tornado Watch is in effect for Dakota, Woodbury, and Ida counties until 10 pm this evening.
  • A second round of additional rainfall is possible Wednesday night where rainfall amounts may exceed a half an inch of rain. Locations south of I-90 have a 50-80% chance for receiving rainfall totals greater then a half an inch.
  • Seasonal temperatures with highs into the 60s and 70s and lows down to the 40s will continue through the weekend. &&
Area forecast discussion, Apr 30, 3:04 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
304 PM CDT Tue Apr 30 2024

.KEY MESSAGES...

- Strong to severe storms remain on track for this afternoon.
  Large hail from quarter/half dollar size is expected for most
  of the area. The largest hail, up to 2 inches in diameter,
  remains possible across the highway-20 corridor. Damaging
  winds to 70 mph and an isolated chance for a tornado will
  continue for the entire area through this evening. Brief heavy
  rain is also possible which could result in minor flooding.

- A Tornado Watch is in effect for Dakota, Woodbury, and Ida counties
  until 10 pm this evening.

- A second round of additional rainfall is possible Wednesday
  night where rainfall amounts may exceed a half an inch of
  rain. Locations south of I-90 have a 50-80% chance for
  receiving rainfall totals greater then a half an inch.

- Seasonal temperatures with highs into the 60s and 70s and lows
  down to the 40s will continue through the weekend. &&

.DISCUSSION...
Issued at 303 PM CDT Tue Apr 30 2024

Showers and storms have developed across the area early this
afternoon. Instability has been struggling a bit which has kept a
more limited severe storm threat early this afternoon. However,
current satellite shows some clearing ahead of the line which will
help to destabilize thermal profiles a bit more. This looks to allow
instability to increase up to around 1,000 J/kg of MLCAPE, highest
along and south of highway-20. This same area has the potential for
2 inch hail given the sufficient instability and shear in place.
North of this area, a line of storms has developed along I-29 and
will push east through the evening hours. Damaging winds up to 70
mph are expected along with large hail up to quarter to half dollar
size. An isolated tornado remains possible with the line as it
pushes through the forecast area. Aside from the severe component of
these storms, brief heavy rain is possible with any storm that
develops which could yield minor flooding. Storms will persist
through the afternoon hours before pushing east of the area this
evening. Isolated showers and storms are possible after the line of
storms passes through but these storms are not expected to be
severe. These additional showers and storms will diminish this
evening as instability runs out, leaving quiet conditions for the
overnight hours. Low temperatures will fall to 40s overnight.

Wednesday will be a mostly quiet day during the daylight hours.
Surface high pressure will slide through the area resulting in light
winds along with slightly cooler high temperatures up to the 60s.
Cloud cover will be building overhead throughout the day as the next
chance for rain arrives Wednesday evening. Another upper level wave
will push out of the Rockies and into the Northern Plains. The cold
front from Tuesday will reside well south of the area Wednesday
evening but will slowly push northwards through the night. While the
surface front will not reach the forecast area, the elevated front
at 850 mb will as warm air advection (WAA) strengthens in response
to a strengthening low level jet (LLJ). Moisture transport will
increase between 925-850 mb while precipitable water (PWAT) raise to
the 90th percentile of climatology per NAEFS ensemble. Soundings do
show elevated instability up to a few hundred J/kg. Given the
lacking instability, severe storms are not expected. Ensembles
continue to support heavier rainfall as the Euro and Canadian
ensembles have a broad 50-80% chance for exceeding a half an inch of
rain with the highest probabilities south of I-90. The GFS ensemble
is a bit of an outlier as it has its highest probabilities for
exceeding the same amount of QPF across the Nebraska, Iowa, and
Missouri border.

Any chance for rain will push east of the area on Thursday,
resulting in mainly dry and slightly cooler conditions with highs
warming to the upper 50s to mid 60s. The next chance for rain comes
on Friday as medium range guidance shows another shortwave trough
rotates into the Northern Plains. However, surface winds will be out
of the west/northwest which will keep drier low level air in place
and thus keep instability to a minimum. Ensembles do vary on
precipitation potential so have stuck with model blended PoPs as of
now. Outside of rain chances, high temperatures look to warm to the
60s with lows falling to the 40s.

The weekend looks to be mostly dry as upper level ridging prevails
across the Northern Plains. High temperatures will warm to the 60s
and 70s with lows only falling to the 40s and 50s. The next chance
for rain looks to come early next week as ensembles show another
upper wave ejecting into the Plains. Too much uncertainty resides
with the wave evolution regarding rain and storm chances. Again have
left model blended PoPs. Aside from rain chances, high temperatures
look to remain in the 70s for the new work week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1231 PM CDT Tue Apr 30 2024

Current satellite shows scattered cloud cover mixed in with scattered
showers and storms across the area early this afternoon. Cloud bases
reside at VFR levels as of now but do expect expect that to change
quickly as strong to severe storms develop. These strong to severe
storms look to develop around 2 pm west of I-29 and race eastwards
through the rest of the afternoon hours. Large hail is expected as
storms initially form but storms will quickly grow into a line and
transition to a damaging wind threat. While ceilings have been kept
at VFR levels in all TAFs, even during storms, brief drops to
IFR/MVFR ceilings are possible. Winds will turn out of the northwest
as a cold front passes through the area while gusts strengthen up to
around 30 knots. Storms look to exit the area no later then 7 pm
this evening, allowing quiet conditions to return for the rest of
the TAF period. Winds will be waning through the evening hours
before going light and variable tomorrow morning to finish out the
TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Meyers
AVIATION...Meyers
Hazardous weather outlook, Apr 30, 4:21 AM CDT, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
421 AM CDT Tue Apr 30 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-010930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
421 AM CDT Tue Apr 30 2024

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Two rounds of scattered thunderstorms are expected today as a cold
front moves through the area. The first round between 10 AM - 2 PM
is not expected to be severe, but can't rule out isolated quarter
sized hail. Second round of scattered thunderstorms are possible,
with a level 2 of 5 risk for severe weather primarily from 2 - 7 PM.
Large 2 inch hail and damaging wind gusts to 70 mph are the primary
threats, with a tornado and minor flooding from heavy downpours
being the secondary threats. Greatest risk (2/5) is for areas south
and east of a line from Marshall, MN to Salem, SD to Tyndall, SD,
with a lower risk (1/5) filling in the area from De Smet, SD to
Mitchell, SD and down to Lake Andes, SD.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional showers and thunderstorms are expected Wednesday
afternoon continuing into Thursday. While severe weather is not
anticipated, minor/isolated flooding issues are possible.

.SPOTTER INFORMATION STATEMENT...

Nearby

Severe Thunderstorm Warnings in Nebraska, 2024Severe Thunderstorm Warnings in South Dakota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.